Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Raleigh, NC

June 13, 2017Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 13, 2017, 3:28 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 3:28 PM EDT (19:28 UTC)
Expired
Jun 13, 2017, 4:30 PM EDT
In force
62 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:20 PM EDTTSTM WND DMG1 Nnw Stokesdale, NCA TREE WAS REPORTED DOWN ON POWER LINES, RESULTING IN A FIRE.
Jun 13, 4:20 PM EDTTSTM WND DMGStokesdale, NCA TREE WAS REPORTED DOWN ON POWER LINES, RESULTING IN A FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS52 KRAH 131928
SVRRAH
NCC057-067-081-132030-
/O.NEW.KRAH.SV.W.0095.170613T1928Z-170613T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
328 PM EDT TUE JUN 13 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Forsyth County in central North Carolina...
  Northeastern Davidson County in central North Carolina...
  Northwestern Guilford County in central North Carolina...

* Until 430 PM EDT

* At 327 PM EDT, severe thunderstorms were located along a line
  extending from Meadows to near Germanton to Huntsville, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
  Bermuda Run, Huntsville, Lewisville, Summerfield and Stokesdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Wind damage with these storms may occur before any rain or 
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3626 8045 3625 7982 3600 8002
      3589 8037 3596 8038 3599 8042 3601 8042
      3606 8046 3606 8047 3604 8049 3607 8051
      3609 8052
TIME...MOT...LOC 1927Z 310DEG 12KT 3634 8018 3622 8030 3611 8053 

HAIL...<.75IN
WIND...60MPH
 
$$

26
2 follow-up statements
448 
WWUS52 KRAH 131949
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
349 PM EDT TUE JUN 13 2017

NCC057-067-081-132030-
/O.CON.KRAH.SV.W.0095.000000T0000Z-170613T2030Z/
Forsyth NC-Davidson NC-Guilford NC-
349 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR FORSYTH...NORTHEASTERN DAVIDSON AND NORTHWESTERN GUILFORD
COUNTIES...

At 346 PM EDT, severe thunderstorms were located near Rural Hall and 
5 miles south of King, moving south at 5 mph. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect wind damage to trees and crops. 

Locations impacted include...
Rural Hall... Winston-Salem... Stanleyville... Lewisville.

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3626 8045 3625 7982 3600 8002
      3589 8037 3596 8038 3599 8042 3601 8042
      3606 8046 3606 8047 3604 8049 3607 8051
      3609 8052
TIME...MOT...LOC 1946Z 123DEG 2KT 3629 8013 3624 8028 3606 8048 

HAIL...1.00IN
WIND...60MPH
 
$$

PWB
176 
WWUS52 KRAH 132012
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
412 PM EDT TUE JUN 13 2017

NCC057-067-081-132030-
/O.CON.KRAH.SV.W.0095.000000T0000Z-170613T2030Z/
Forsyth NC-Davidson NC-Guilford NC-
412 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR FORSYTH...NORTH CENTRAL DAVIDSON AND NORTHWESTERN GUILFORD
COUNTIES...

At 411 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Kernersville to near Winston-Salem to
Bermuda Run, moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Bermuda Run,
Lewisville, Summerfield, Stokesdale, Walkertown and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3609 7994 3600 8010 3589 8037 3596 8038
      3599 8042 3601 8042 3606 8046 3606 8047
      3604 8049 3607 8051 3608 8050 3620 8023
      3625 8001 3625 7982
TIME...MOT...LOC 2011Z 343DEG 26KT 3621 8006 3614 8021 3598 8041 

HAIL...1.00IN
WIND...60MPH
 
$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:57 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 13, 2:57 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
257 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A mid-upper level low now over the southern Appalachians will drift
east across VA and NC through Wed. Meanwhile, a backdoor cold front
will settle south through the Middle Atlantic states, and into NC
by Thu.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM Tuesday...

A mid-upper level low and related cold pool aloft --one
characterized by 500 mb temperatures of minus 9-10 C centered over
the central Appalachians this morning-- will drift slowly east
across NC and VA through tonight. The slow ewd progress of this
feature and accompanying weak forcing for ascent, coincident with
diurnal heating and removal of CINH and associated moderate (to
pockets of strong) destabilization centered over nwrn NC, and the
adjacent Foothills and nw Piedmont, will favor the development of
scattered, weekly-steered convection by mid-afternoon. Little
adjustment to the inherited PoP was needed, with a good (40-50
percent chance over the nw Piedmont, ranging to slight chance (~20
percent) in ne to se-oriented arc from near Roanoke Rapids to
Raleigh to Wadesboro - on the ern fringe of the instability axis
(and 850 mb theta-e ridge). The convection will likely be strongly
diurnal in nature, but an isolated shower can't be completely ruled
out anywhere overnight, as the upper low drifts overhead. However,
this probability is less than 15 percent at any given point.

850 mb temperatures have actually warmed another degree (to 18 C) at
GSO since this time Monday, but with a continued stream of
considerable high cloudiness in the sly mid-upper flow downstream of
the approaching upper low, and expected afternoon coverage of
convection over the nw Piedmont, temperatures will be very similar
to those of both Sun and Mon - upper 80s to lower 90s. Near
persistence lows mostly in the upper 60s to lower 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 345 AM Tuesday...

Upper ridge over the weaken will continue weaken and push offshore
with lingering vort shear axis drifting east across central and
eastern NC.  This will allow for scattered showers and thunderstorms
area-wide Wednesday afternoon, with the added potential for a weak
back-door cold front to move into northern portions of the forecast
area Wednesday evening/overnight to allow a continuation of pops
into the overnight hours. Amidst moderate destabilization, continued
weak shear will keep central NC in an isolated pulse severe regime.

Low-level thicknesses look to peak on Wednesday, rising ~ 1425m,
which should support highs in the lower 90s. Lows once again in the
upper 60s to near 70.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 256 PM EDT Tuesday...

Long term period becomes unsettled as moisture begins to increase
across the area midweek, while temps remain near normal, with cloudy
skies, in the mid/upper 80s. Backdoor cold front will stall across
the northern part of our area Thursday before retreating northward
Friday, providing the focusing mechanism for storms. Front position
could have impact on temperature gradient across the area. The
Southeast will be under the influence of an upper trough or low by
the end of the week and through the weekend, with convection mainly
scattered and diurnally driven. Cold front will approach the area
early next week, as upper level shortwave over the Great Lakes
carves out troughing across the eastern US.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

Visible satellite imagery depicts deepening cumulus, including some
showers and thunderstorms with strong to severe gusty winds,
extending from near INT nwwd across the central Appalachians - all
beneath a mid-upper level low now drifting ewd across that region.
Some of these showers and storms will likely develop sewd across the
nw NC Piedmont --including at or around INT/GSO-- through mid-
evening. This slow-moving activity will likely dissipate with loss
of heating as it drifts toward and probably shy of RDU. Rain-cooled
air, wet soil, and west to east clearing of high cloudiness as the
mid-upper low moves east, will favor fog and low stratus occurrence
around INT and GSO late tonight-early Wed. VFR conditions are
expected otherwise and elsewhere through the 18Z TAF period.
Outside of convection and associated gustiness, surface winds are
expected to remain light (from the ssw or sw) and operationally-
insignificant.

Outlook: Scattered convection will be possible throughout central NC
on Wed, as the mid-upper level low drifts east across our region.
IFR-MVFR ceilings are likely to develop by early Thu, particularly
on the north/cool side of a backdoor cold front --and associated
focus for additional showers and storms-- that will have settled
into central NC. While a return to VFR will likely occur by midday-
early afternoon Thu, especially at FAY, sub-VFR ceilings and/or
visibility restrictions are expected again Thu night as the front
lingers overhead or slowly retreats north toward VA. The chance of
(mainly diurnal) showers and storms will remain through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...SEC
AVIATION...MWS
Hazardous weather outlook, Jun 13, 3:47 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
347 AM EDT Tue Jun 13 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140800-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
347 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 3:19 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
319 PM EDT TUE JUN 13 2017

NCZ021-022-038-132015-
Guilford NC-Forsyth NC-Davidson NC-
319 PM EDT TUE JUN 13 2017

...A line of strong thunderstorms will affect portions of western
Guilford...Forsyth and northern Davidson Counties Until 415 PM EDT...

At 318 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Hanging Rock State Park to
King to near Yadkinville. Movement was southeast at 15 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, McLeansville and Lewisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 45 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.

&&

LAT...LON 3611 8051 3614 8044 3626 8045 3625 7973
      3609 7968 3596 7978 3592 8004 3587 8005
      3584 8043 3585 8043 3585 8039 3587 8039
      3587 8040 3583 8049 3589 8037 3601 8042
      3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 1918Z 306DEG 14KT 3640 8027 3628 8039 3617 8062

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:19 PM EDTSpecial Weather StatementRAHForsyth, Guilford56 min
Jun 13, 4:31 PM EDTSevere Thunderstorm WarningRAHGuilford59 min
Jun 13, 4:44 PM EDTSevere Thunderstorm WarningRAHDavidson61 min
Jun 13, 5:19 PM EDTAreal Flood AdvisoryRAHGuilford3 hr
Jun 13, 5:25 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph44 min
Jun 13, 5:47 PM EDTSpecial Weather StatementRAHAlamance58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.